Painkillers Can Cause Headaches Warns UK WatchdogMain Category: Pain / Anesthetics
Also Included In: Headache / Migraine | Primary Care / General Practice | Regulatory Affairs / Drug Approvals
Article Date: 19 Sep 2012
Overuse of common painkillers could be the reason nearly a million people in the UK have headaches, according to the health watchdog.
The warning comes from the National Institute for Health and Clinical Excellence (NICE), an "arms length" body funded by the government, as it releases its first guideline for doctors in England and Wales on diagnosing and managing headaches in young people and adults.
The watchdog was given the task in 2009, since when it has been conducting a review and consultation.
The NICE panel that carried out the review says "medication overuse headaches" can come from taking aspirin, paracetamol and non-steroidal anti-inflammatory drugs (NSAIDs such as ibuprofen) on more than 15 days a month, or opioids, ergots, triptans (a group of specific anti-migraine medicines), or combination analgesic medications on at least 10 days per month.
Professor Martin Underwood, of Warwick Medical School, led the panel. He says people can end up in a "vicious cycle" where their headaches get worse, so they take more painkillers, which make the headaches even worse, and so it continues.
NICE estimates that one in 50 people who suffer from headaches could be doing so because of painkiller overuse.
Manjit Matharu, a consultant neurologist at the National Hospital for Neurology and Neurosurgery, told BBC News, medication overuse was a "huge problem" in the population.
He said estimates suggest as many as 1 in 50 people are affected, which is about one million people in the UK having headaches nearly every day because of painkillers.
It is thought that most people trapped in this vicious cycle started out using painkillers to relieve an everyday, tension-type headache or migraine.
Matharu said there was a "tipping point" at 10 to 15 days of using pain relief each month, when normal use turns into overuse.
The new NICE guidelines advise doctors to tell patients who are over-using painkillers to stop taking all painkillers immediately. This will most likely cause a month of suffering headaches with no pain relief, but after that the symptoms should improve.
The watchdog recommends other options for treating headaches, including acupuncture for patients susceptible to migraine and tension headaches.
Underwood says there is good evidence that acupuncture is effective for the prevention of both these types of headache.
Fayyaz Ahmed, a consultant neurologist at Hull Royal Infirmary, and chair of British Association for the Study of Headache, says in a BBC News report on the new NICE guidelines:
"Headache is the most prevalent condition and one in seven of the UK population has migraine. The condition puts an enormous burden on the healthcare resources and the economy in general."
On an NHS Choices website about "painkiller headaches" Ahmed says about 5% of the patients that come to his headache clinic have medication overuse headaches from taking painkillers regularly over a long period.
"Strangely, painkiller headaches only become a problem in people who take painkillers to treat headaches. They don't occur in people who take painkillers for long periods for other painful conditions such as arthritis and back pain," he explains.
Ahmed says most people with medication overuse headaches aren't taking more than the dose recommended on the packet, the problem arises when they take them for long periods, often months on end.
He says some people even take painkillers every day to prevent headaches, which just makes matters worse.
His advice for stopping medication overuse headaches is the same as NICE's: stop taking painkillers.
"Your headaches will probably get worse immediately after stopping, and you may feel sick or sleep badly, but after seven to 10 days when the painkillers are out of your system you'll feel better," he says.
However, if the painkiller headaches are the result of taking drugs containing codeine, then you should see a doctor about how to stop, because stopping abruptly in these cases could be dangerous, according to NHS Choices.
In Ahmed's experience, around three quarters of people with medication overuse headaches manage to stop taking painkillers in one go and feel better as a result.
The other quarter or so experience relapses, and may have to go through several withdrawal periods, he says.
Written by Catharine Paddock PhD
Copyright: MediLexicon International Ltd
Original article posted on Medical News Today.
Articles not to be reproduced without permission of Medical News Today